Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2011  |  Volume : 43  |  Issue : 5  |  Page : 609--610

Piperacillin-tazobactam-induced hypokalemia and metabolic alkalosis

Syed Ahmed Zaki1, Vijay Lad2,  
1 Department of Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai 400 022, India
2 Resident in Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai 400 022, India

Correspondence Address:
Syed Ahmed Zaki
Department of Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai 400 022
India

Abstract

Piperacillin/tazobactam is a commonly prescribed antibiotic and is generally considered safe. We report a case of a 2-year-old girl who developed hypokalemic metabolic alkalosis and bradycardia after receiving intravenous piperacillin-tazobactam for bronchopneumonia. Upon withdrawal of the drug, serum potassium normalized in 2 days. Hypokalemia is a serious adverse effect of piperacillin-tazobactam and should be suspected while treating patients with this drug. Early recognition and prompt withdrawal of the drug will result in lesser morbidity.



How to cite this article:
Zaki SA, Lad V. Piperacillin-tazobactam-induced hypokalemia and metabolic alkalosis.Indian J Pharmacol 2011;43:609-610


How to cite this URL:
Zaki SA, Lad V. Piperacillin-tazobactam-induced hypokalemia and metabolic alkalosis. Indian J Pharmacol [serial online] 2011 [cited 2021 Jan 19 ];43:609-610
Available from: https://www.ijp-online.com/text.asp?2011/43/5/609/84986


Full Text

 Introduction



Piperacillin-tazobactam is a combination of semisynthetic ureidopenicillin (piperacillin) and the β-lactamase inhibitor (tazobactam). [1] Due to its broad-spectrum antimicrobial activity, it is used for the treatment of various infections due to aerobic (Gram-positive and Gram-negative) and anaerobic bacteria. We report a case of hypokalemic metabolic alkalosis secondary to piperacillin-tazobactam therapy.

 Case Report



A 2-year-old girl was referred to our institute for evaluation of persistent hypokalemia. She had fever, cough, and breathlessness for 5 days and was admitted in a private hospital. There was no diarrhea, vomiting, or altered sensorium. Her family history, developmental history, and past history were normal. Her chest X-ray was suggestive of bronchopneumonia. She was started on intravenous piperacillin-tazobactam (300 mg/kg/day), intravenous fluids, cough suppressant, and antipyretics. After two days of admission, she developed bradycardia and hypokalemia and was referred to our institute. On admission, she was afebrile with a heart rate of 76/min, respiratory rate of 52/min with intercostal retractions, and blood pressure of 96/60 mmHg. Respiratory system examination revealed bilateral crepitations. Rest of the systemic examinations were normal. Electrocardiogram revealed ST segment depression and presence of U waves. Intravenous piperacillin-tazobactam was continued along with intravenous fluids, potassium correction, and antipyretics. Her investigations on the day of admission are shown in [Table 1]. Her complete blood count, serum calcium, serum magnesium, liver, and renal function tests were normal. Despite potassium correction, her hypokalemia persisted. Apart from treating with piperacillin-tazobactam, there was no obvious cause (diuretics, vomiting, diarrhea, beta-2 agonist, insulin) for hypokalemia metabolic alkalosis. Hence, drug-induced hypokalemia was suspected in our patient. Piperacillin-tazobactam was stopped on the third day of admission and within next two days, serum potassium, heart rate, electrocardiogram, and arterial blood gases returned to normal. This can be labeled as a type A class of adverse drug reaction. It can be considered as probable/likely adverse drug reaction as per causality assessment of suspected adverse drug reaction. [2]{Table 1}

 Discussion



Piperacillin is an aminobenzyl-penicillin derivative used for treatment of infection with organisms like Pseudomonas aeruginosa, Enterobacteriaceae, Escherichia coli, Proteus mirabilis, Klebsiella, Enterobacter, Serratia, Citrobacter, Salmonella, Shigella spp, and Bacteroides. [3] Each gram of piperacillin contains 1.9 mEq of sodium. As piperacillin is susceptible to beta-lactamases, it is often combined with tazobactam (a beta-lactamase inhibitor). Due to its inhibitory activity, tazobactam provides an extended coverage and protects piperacillin against Richmond and Sykes types II-V β-lactamases, staphylococcal penicillinase and extended spectrum β-lactamases. [4] With the exception of diarrhea, this combination does not have any additional adverse effects as compared with piperacillin alone. [3] Piperacillin-tazobactam is eliminated primarily through kidney by glomerular filtration and tubular secretion. [1] It is generally well tolerated and considered safe. The commonly reported adverse events include gastrointestinal (i.e., diarrhea) and skin reactions. It has been found that the incidence of adverse events with piperacillin/tazobactam is more when it is given in combination with an aminoglycoside than as a monotherapy. [5] Other adverse effects include hypersensitivity reactions, hepatotoxicity, neurotoxicity, delirium, bleeding manifestations, electrolyte and acid-base disorders, neutropenia and thrombocytopenia, paresthesia, and rarely hemolytic anemia. [1],[3],[4] Due to structural similarities, piperacillin causes hypokalemia and metabolic alkalosis probably by the same mechanism as that of penicillin. Two hypotheses have been put forward for explaining the mechanism of hypokalemia. Piperacillin-sodium behaves as nonabsorbable anions enhancing transepithelial electronegativity in the distal nephron, resulting in increased distal sodium delivery and potassium excretion. According to second hypothesis, the large amounts of sodium administered with piperacillin can result in solute diuresis. A solute diuresis causes a high flow rate in the cortical collecting duct and potassium excretion through the so-called BK channels. [6] Both the above mechanisms may act synergistically in a patient resulting in increased distal sodium delivery and kaliuresis. The increased transtubular potential difference in the distal tubule generated by nonreabsorbable anions enhances not only potassium secretion, but also hydrogen ion secretion causing metabolic alkalosis. In addition, the hypokalemia contributes to the maintenance of metabolic alkalosis by decreasing bicarbonate loss. It also increases hydrogen ion secretion in the distal tubule and stimulates ammonia production in the proximal tubule. The resulting ammonia production increases renal excretion of hydrogen ions contributing to metabolic alkalosis. [7]

 Conclusion



Due to its broad-spectrum antibacterial activity, piperacillin-tazobactam is now being increasingly used in both private and public hospitals. Through this case, we wish to highlight this rare adverse effect of piperacillin-tazobactam therapy. More detailed studies are required to know the frequency of hypokalemia in patients on piperacillin-tazobactam therapy. However, physicians should be aware and keep a vigil for hypokalemia in patients on piperacillin-tazobactam therapy.

 Acknowledgement



We would like to thank the Dean of our institution for permitting us to publish this manuscript.

References

1Hussain S, Syed S, Baloch K. Electrolytes imbalance: A rare side effect of piperacillin/tazobactum therapy. J Coll Physicians Surg Pak 2010;20:419-20.
2Edwards IR, Aronson JK. Adverse drug reactions: Definitions, diagnosis and management. Lancet 2000;356:1255-9.
3Kumar A, Choudhari G, Aggarwal R. Piperacillin induced bone marrow suppression: A case report. BMC Clinical Pharmacol 2003;3 : 2.
4Khan FY. Severe neutropenia secondary to piperacillin/tazobactam therapy. Indian J Pharmacol 2005;37:192-3.
5Perry CM, Markham A. Piperacillin/Tazobactam: An Updated Review of its Use in the Treatment of Bacterial Infections. Drugs 1999;57:805-43.
6Hoorn EJ, Zietse R. Severe hypokalaemia caused by flucloxacillin. J Antimicrob Chemother 2008;61:1396-8.
7Greenbaum LA. Electrolytes and acid base disorders. In: Behrman RE, Kliegman RM, Jenson HB, Stanton FB (editors). Nelson Textbook of Pediatrics, 18 th ed. Philadelphia: WB: Saunders; 2008. p. 267-309.